Winter Storm, Northern Greenlee
- When
- February 3, 5:00 PM MST to February 4, 10:00 PM MST
- Where
- Northern Greenlee forecast zone
- Reported by
- COOP Observer
Hannagan Meadow recorded 15 inches of snowfall.
A classic cold mid to upper level trough originating near the Gulf of Alaska dug into Southeast Arizona providing Southeast Arizona with a cold rain and relatively low elevation snowfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A classic cold mid to upper level trough originating near the Gulf of Alaska dug into Southeast Arizona providing Southeast Arizona with a cold rain and relatively low elevation snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 3, 1:30 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SUN FEB 3 2008
.SYNOPSIS...A STORM SYSTEM WILL BRING RAIN AND SNOW TO PARTS OF
SOUTHEAST ARIZONA TONIGHT AND MONDAY BEFORE EXITING BY TUESDAY
MORNING. COLD AIR SPREADING INTO THE AREA WILL LOWER THE SNOW LEVEL
TONIGHT AND EARLY MONDAY WITH HEAVY SNOWFALL POSSIBLE. A WINTER
STORM WARNING HAS BEEN POSTED FOR TONIGHT AND MONDAY FOR ELEVATIONS
ABOVE 5000 FEET. HIGH PRESSURE ALOFT WILL BUILD BACK ACROSS THE
REGION DURING THE MIDDLE AND LATTER PORTIONS OF NEXT WEEK...FOR A
RETURN TO DRY AND WARMER CONDITIONS.
&&
.DISCUSSION...THE STORM SYSTEM WE HAVE BEEN WATCHING FOR THE PAST
SEVERAL DAYS WAS BRINGING LIGHT RAIN AND SNOW TO PARTS OF CENTRAL
AND NORTHERN ARIZONA TODAY. MID LEVEL MOISTURE HAS BEEN GRADUALLY
INCREASING OVER SOUTHEAST ARIZONA...WITH A STRONG FLOW ALOFT FORCING
CLOUD FORMATION OVER THE MOUNTAINS AS EVIDENT IN VISIBLE SATELLITE
IMAGERY. SOME OF THESE STRONGER WINDS ALOFT HAVE TRANSLATED DOWN TO
THE SURFACE ACROSS MAINLY COCHISE COUNTY EARLY THIS AFTERNOON.
EXPECT THESE WINDS TO REMAIN BELOW WIND ADVISORY CRITERIA...
ESPECIALLY AS THIS AREA CLOUDS UP THE REST OF THE DAY. STILL NO
PRECIPITATION ECHOES SHOWING UP ON RADAR ACROSS OUR CWA AS OF 100 PM
MST. HOWEVER...EXPECTING THIS TO CHANGE AS THE SYSTEM PROGRESSES
FARTHER EAST TONIGHT AND THE UPPER JET SHIFTS OVER THE AREA. A
STRONG UPSLOPE FLOW AND INCREASING MOISTURE WILL LEAD TO DECENT SNOW
ACCUMULATIONS IN THE MOUNTAINS. THE COLDER AIR WILL SPREAD INTO THE
AREA LATER TONIGHT AND EARLY MONDAY...WITH THE SNOW LEVEL DROPPING
TO BELOW 5000 FEET IN SPOTS. WILL NEED TO WATCH THE PRECIPITATION
COVERAGE IN COCHISE COUNTY MONDAY...AS A FEW POPULATED AREAS BETWEEN
4000 FEET AND 5000 FEET COULD EXPERIENCE SOME LIGHT SNOW
ACCUMULATIONS. FOR NOW...WILL NOT LOWER THE LEVEL FOR THE WINTER
STORM WARNING IN COCHISE COUNTY BUT WILL MAKE ADJUSTMENTS TO THE
START TIME AS PRECIPITATION SHOULD COMMENCE LATER IN COCHISE. MODELS
SHOWED A SLIGHTLY LATER END TIME FOR PRECIPITATION ACROSS SOUTHEAST
ARIZONA ON MONDAY...BUT EXPECT MUCH OF THE ACTIVITY TO END FROM WEST
TO EAST DURING THE AFTERNOON. ONLY A FEW LINGERING SHOWERS POSSIBLE
MONDAY NIGHT EAST OF TUCSON. OVERALL...EXPECT IMPROVED CONDITIONS
TUESDAY AS MODELS TRACK THE SYSTEM EAST OF THE REGION AND HIGH
PRESSURE ALOFT BEGINS TO BUILD IN FROM THE WEST. THIS HIGH PRESSURE
RIDGE WILL STRENGTHEN OFF THE WEST COAST KEEPING THE MAIN STORM
TRACK EAST OF ARIZONA. THUS...LOOKING AT DRY AND WARMER WEATHER
WEDNESDAY INTO THE WEEKEND WITH HIGH TEMPERATURES FOR TUCSON
CLIMBING INTO THE 70S.
&&
.AVIATION...MID LEVEL CLOUDS WITH BASES 8-12KFT AGL WILL CONTINUE TO
OVERSPREAD THE REMAINDER OF SOUTHEAST ARIZONA INTO THE EARLY
EVENING. THESE CLOUDS WILL LOWER AND THICKEN TONIGHT WITH CEILINGS
DROPPING TO 3-6K FT AGL...ESPECIALLY AFTER 06Z WHEN SCATTERED SHOWER
ACTIVITY IS EXPECTED TO DEVELOP. THESE SHOWERS ARE EXPECTED TO
BECOME MORE NUMEROUS AFTER 10Z AND CONTINUE INTO MONDAY AFTERNOON
WITH MVFR CONDITIONS...CEILINGS 1-3KFT AGL AND OBSCURED MOUNTAINS.
GUSTY SOUTH TO SOUTHWEST SURFACE WINDS WILL CONTINUE THROUGH THE
EARLY EVENING WITH SUSTAINED WINDS IN THE 12-22 KNOT RANGE WITH
GUSTS OF 25-35 KNOTS SOUTH AND EAST OF TUCSON. LOCALLY HIGHER GUSTS
OF 40-45 KNOTS ARE EXPECTED THROUGH PASSES...ESPECIALLY THE HUACHUCA
MOUNTAINS NEAR SIERRA VISTA. WINDS ARE EXPECTED TO DIMINISH TO 15
KNOTS OR LESS AFTER 03Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING ABOVE 5000
FEET AZZ019-030-033>035 TONIGHT AND MONDAY.
WEATHER.GOV/TUCSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 311 PM MST SUN FEB 3 2008 AZZ029-031-032-041000- SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 311 PM MST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A STORM SYSTEM IMPACTING ARIZONA TONIGHT AND MONDAY WILL BRING PRECIPITATION TO THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-041000- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- 311 PM MST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TONIGHT A WINTER STORM WARNING HAS BEEN POSTED FOR THE AREA ABOVE 5000 FEET THROUGH 5 PM MST MONDAY. A STORM SYSTEM WILL BRING RAIN AND SNOW TONIGHT. THE SNOW LEVEL WILL START AT 7000 FEET...THEN LOWER TO NEAR 4500 FEET OVERNIGHT. SNOW ACCUMULATIONS BY MONDAY MORNING WILL BE AROUND 6 TO 8 INCHES ABOVE 5000 FEET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORM WILL CONTINUE TO IMPACT THE AREA MONDAY WITH SNOW ACCUMULATIONS OF 8 TO 10 INCHES POSSIBLE BY LATE MONDAY. SHOWERS WILL TAPER OFF MONDAY EVENING...BUT A 40 PERCENT CHANCE CAN STILL BE EXPECT MONDAY NIGHT. THE STORM SYSTEM WILL TRACK WELL EAST OF THE AREA TUESDAY FOR IMPROVED CONDITIONS. DRY AND WARMER WEATHER CAN BE EXPECTED WEDNESDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ033>035-041000- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 311 PM MST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TONIGHT A WINTER STORM WARNING HAS BEEN POSTED FOR THE AREA ABOVE 5000 FEET THROUGH 5 PM MST MONDAY. A STORM SYSTEM WILL BRING RAIN AND SNOW TONIGHT. THE SNOW LEVEL WILL START AT 7000 FEET...THEN LOWER TO NEAR 4500 FEET OVERNIGHT. SNOW ACCUMULATIONS BY MONDAY MORNING WILL BE AROUND 4 TO 6 INCHES ABOVE 5000 FEET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORM WILL CONTINUE TO IMPACT THE AREA MONDAY WITH SNOW ACCUMULATIONS OF 4 TO 6 INCHES POSSIBLE BY LATE MONDAY. SHOWERS WILL TAPER OFF MONDAY EVENING...WITH PARTIAL CLEARING OVERNIGHT. PATCHY FROST WILL BE POSSIBLE TUESDAY MORNING IN AREAS WHERE SKIES CLEAR MONDAY NIGHT. THE STORM SYSTEM WILL TRACK WELL EAST OF THE AREA TUESDAY FOR IMPROVED CONDITIONS. DRY AND WARMER WEATHER CAN BE EXPECTED WEDNESDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
7 winter storm, 1 heavy rain. Local standard time, as filed.
Hannagan Meadow recorded 15 inches of snowfall.
Numerous locations in Graham County below 5000 feet had in excess of 2 inches of snowfall. Higher elevations across Southeast Arizona above 7000 feet had 7 to 15 inches of snow.
Kitt Peak, at an elevation just below 7,000 feet had 7 inches of snowfall.
The town of Oracle at about 4500 feet had 3 inches of snowfall.
Numerous locations between 3000 feet and 5000 feet in the Tucson Metro area and Catalina Mountains had in excess of 2 inches of snowfall. Higher elevations across Southeast Arizona above 7000 feet had 7 to 15 inches of snow.
Numerous locations below 5000 feet including the Canelo area and Highway 83 had in excess of 2 inches of snowfall.
Heavy rainfall led to a vehicle accident on Interstate 19 near Rio Rico causing a fatality (indirect).
Numerous locations in Cochise County including Texas Canyon, Mescal and the Kartchner Caverns had several inches of snowfall.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Santa Cruz | 2008-02-04 | 12 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68439, 68440, 68436, 68437, 68438, 68441, 74464, 68442.